Student Wellness and Health Promotion issues warning about new street drug
7:51 a.m., Nov. 2, 2012--University of Delaware Student Wellness and Health Promotion has issued the campus community a warning about a new synthetic psychedelic drug called Smiles that is gaining popularity in the Northeast.
“The effects of Smiles are dangerous and can last anywhere between four to six hours with almost immediate onset,” said Nancy Chase, director of Student Wellness and Health Promotion. “The drug, which comes in powder form, capsule, or blotter paper, is also quite potent and can be dangerous to handle for risk of overdose. It is often mixed with chocolate or some other kind of candy prior to ingestion.”
There are a number of negative side effects caused by this substance including confusion, scrambled communication, nausea, insomnia, looping or out of control thinking, paranoia, fear, panic, unwanted or overwhelming feelings, and unwanted life changing spiritual experiences, according to Student Wellness and Health Promotion.
It has also been known to cause seizures, kidney failure and fatally high blood pressure.
These side effects are increased with higher doses. Even the same person taking the same dose on different occasions can have a much different reaction to this substance. The aftereffects can last up to seven days.
This substance has no history of human consumption prior to 2010 so experts are not sure of the long-term effects of Smiles. It has been linked to at least two teen deaths in North Dakota and investigators reportedly were looking into whether Sons of Anarchy actor Johnny Lewis may have been under the influence of Smiles when he killed his landlady and her cat and then fell to his own death.
“While there have not been any reported cases of Smiles usage on-campus, Student Health and Wellness Promotion wants to ensure students are aware of the dangers of Smiles,” Chase said.
For more information or help with dangerous drug use, call Student Wellness and Health Promotion at 302-831-3457.